Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Goodland, KS

September 4, 2018Logan County, Thomas County, Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 4, 2018, 9:54 PM CDT for Logan County, Thomas County, Wallace County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Sep 5, 2018, 2:02 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Logan County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS53 KGLD 050254
FFWGLD
KSC109-193-199-050845-
/O.NEW.KGLD.FF.W.0057.180905T0254Z-180905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
854 PM MDT TUE SEP 4 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Wallace County in west central Kansas...
  Southern Thomas County in northwestern Kansas...
  Northern Logan County in west central Kansas...

* Until 245 AM MDT/345 AM CDT/.

* At 852 PM MDT/952 PM CDT/, Doppler radar indicated thunderstorms 
  producing torrential rain across the warned area. Up to one inch 
  of rain has already fallen. Additional rainfall amounts of one to 
  two inches are likely. Flash flooding is expected to begin 
  shortly, particularly along US Highway 40 from Sharon Springs to 
  Page City.

* Some locations that will experience flooding include...
  Oakley, Sharon Springs, Weskan, Winona, Monument, Wallace and
  Russell Springs.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3881 10199 3893 10201 3903 10198 3913 10156
      3914 10139 3919 10130 3924 10115 3927 10092
      3923 10084 3913 10081 3904 10081 3897 10090
      3882 10151 3878 10172 3877 10190

$$

Vincent
1 follow-up statement
767 
WGUS73 KGLD 050702
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
102 AM MDT WED SEP 5 2018

KSC109-193-199-050711-
/O.CAN.KGLD.FF.W.0057.000000T0000Z-180905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-
102 AM MDT WED SEP 5 2018

...THE FLASH FLOOD WARNING FOR WALLACE...SOUTHERN THOMAS AND NORTHERN
LOGAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3881 10199 3893 10201 3903 10198 3913 10156
      3914 10139 3919 10130 3924 10115 3927 10092
      3923 10084 3913 10081 3904 10081 3897 10090
      3882 10151 3878 10172 3877 10190

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:40 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 4, 8:40 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
740 PM MDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018

Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.

Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018

A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA.  A few
storms could linger into Thursday morning.

A mid level trough will move through the CWA Thursday and the cold
front will push out of the region.  High temperatures will be below
normal, only reaching the upper 60s to lower 70s.

A weak ridge sets up over the central CONUS Friday.  Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.

Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 730 PM MDT Tue Sep 4 2018

Thunderstorms will affect the GLD terminal through 03-05Z this
evening, with activity gradually shifting south/east overnight.
Thunderstorms are far less likely to affect the MCK terminal this
evening/tonight. Otherwise, expect IFR ceilings to develop around
or shortly before sunrise Wed morning, with gradual improvement
to MVFR by late morning, though further improvement may not occur
until early/mid afternoon. Isolated thunderstorms will remain
possible at either terminal late Wed afternoon and evening,
however, confidence is too low to warrant explicit mention at this
time. Light/variable winds this evening and tonight will shift to
the N/NNE and increase to 15-18 knots between 12-15Z Wed, becoming
NE at ~15 knots by early afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Wednesday for KSZ002>004-
     014>016-028-029-042.

CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Sep 4, 7:01 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
601 PM MDT Tue Sep 4 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
601 PM MDT Tue Sep 4 2018 /701 PM CDT Tue Sep 4 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING AND TONIGHT...

A brief severe thunderstorm cannot be ruled out this evening.

A Flash Flood Watch remains in effect through sunrise Wednesday
morning for portions of northwest Kansas and southwest Nebraska,
primarily east of Highway 27.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Locally heavy rainfall will remain possible in association with
slow moving thunderstorms on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Sep 4, 7:56 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
656 PM MDT TUE SEP 4 2018

COZ092-050130-
Cheyenne County CO-
656 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Brandon, or 14 miles southwest of Cheyenne Wells. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 10265 3872 10260 3871 10227 3861 10233
TIME...MOT...LOC 0056Z 197DEG 1KT 3863 10247

Husted
Special weather statement, Sep 4, 8:10 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
710 PM MDT TUE SEP 4 2018

COZ091-050130-
Kit Carson County CO-
710 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 411 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3935 10272 3934 10246 3913 10254 3920 10285
TIME...MOT...LOC 0110Z 033DEG 1KT 3926 10265

Husted
Special weather statement, Sep 4, 8:30 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM CDT TUE SEP 4 2018

KSZ004-050145-
Norton KS-
830 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 845
PM CDT...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hendley to 6 miles east of
Clayton. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3963 9990 3963 10016 4000 10002 4000 9976
TIME...MOT...LOC 0130Z 251DEG 7KT 3998 9995 3972 10005

Husted
Special weather statement, Sep 4, 9:02 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT TUE SEP 4 2018

COZ091-092-050230-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830
PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 17 miles southwest of Burlington, moving
north at 5 mph.

Torrential rainfall and wind gusts up to 40 mph can be expected
in association with this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 162 and 164, and
between mile markers 176 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3899 10232 3896 10240 3898 10250 3904 10253
      3922 10248 3919 10226
TIME...MOT...LOC 0200Z 190DEG 5KT 3907 10241

Vincent
Special weather statement, Sep 4, 9:10 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT TUE SEP 4 2018

KSZ003-004-015-016-050300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...SHERIDAN...SOUTHEASTERN
DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1000 PM CDT...

At 907 PM CDT, Doppler radar indicated a line of thunderstorms
extending northeast from Hoxie to Norton. This line of storms was
nearly stationary.

Torrential rainfall, frequent lightning, and wind gusts up to 45 mph
can be expected with these storms.

Locations impacted include...
Norton, Hoxie, Grinnell, Almena, Lenora, Morland and Norcatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3958 9988 3914 10016 3913 10072 3932 10072
      4000 10018 4000 9962
TIME...MOT...LOC 0207Z 217DEG 8KT 3945 10037

Vincent
Special weather statement, Sep 4, 9:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
838 PM MDT TUE SEP 4 2018

KSZ014-027-028-050315-
Wallace KS-Thomas KS-Logan KS-
838 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...SOUTHERN
THOMAS AND NORTHERN LOGAN COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...

At 836 PM MDT/936 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from Oakley to Wallace. Movement was north at
5 mph.

Torrential rainfall and wind gusts up to 40 mph are expected with
these storms.

Locations impacted include...
Oakley, Sharon Springs, Winona, Monument and Wallace.

This includes Interstate 70 in Kansas between mile markers 64 and
71, and US Highway 40 between Wallace and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3907 10180 3914 10139 3929 10087 3908 10085
      3886 10174
TIME...MOT...LOC 0236Z 158DEG 6KT 3913 10099 3898 10165

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:12 PM CDTSpecial Weather StatementGLDCheyenne18 min
Sep 4, 7:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman24 min
Sep 4, 8:30 PM CDTSpecial Weather StatementGLDNorton15 min
Sep 4, 9:10 PM CDTSpecial Weather StatementGLDNorton, Sheridan50 min
Sep 4, 9:20 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan5 hr
Sep 4, 9:38 PM CDTSpecial Weather StatementGLDLogan37 min
Sep 4, 11:05 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Sep 5, 2:08 AM CDTFlash Flood WarningGLDGove, Graham, Norton, Sheridan3 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.